Virginia, 2013

Damaging Winds and High Wind in Virginia, June 10, 2013

June 10, 2013 · NWS RNK · 3 events in 2 counties and zones

Showers and thunderstorms developed in the region of unstable air in advance of an approaching cold front. A few of the storms reached severe thresholds and caused wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed in the region of unstable air in advance of an approaching cold front. A few of the storms reached severe thresholds and caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 2:43 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 10, 2:43 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON JUN 10 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. IN ADVANCE OF
THIS FRONT A WARM AND HUMID AIRMASS WILL PREVAIL ALLOWING FOR
STORMS TO PRODUCE LOCALLY HEAVY RAINS. WEAK HIGH PRESSURE FOLLOWS
THE FRONT FOR MID WEEK BEFORE ANOTHER COLD FRONT DROPS IN FROM THE
NORTHWEST ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 330 PM EDT MONDAY...

PREFRONTAL RAIN MOVING ACROSS THE AREA THIS AFTERNOON. A FEW BREAKS
IN THE CLOUDS HAS DESTABILIZE THE ATMOSPHERE BRING A STRONG TO
SEVERE STORM THREAT ALONG AND EAST OF THE BLUE RIDGE...MORE SO
OVER THE PIEDMONT. MODEL HODOGRAPHS SUPPORT ROTATION FOR
SUPERCELLS OUT EAST...BUT COULD LINE OUT INTO STRAIGHT-LINE WIND
THREAT THIS EVENING. IF ENOUGH DESTABILIZATION CAN OCCUR...AN
ISOLATED TORNADO IS POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL
10 PM FOR COUNTIES ALONG AND EAST OF THE BLUE RIDGE.

A LINE OF STRONG SHOWERS CAME ACROSS BLACKSBURG BETWEEN 2PM-3PM. THIS
STORM HAD 40 MPH WINDS AND DROPPED 0.64 INCHES OF RAIN. TODAYS
STORMS ARE MOVING TO THE NORTHEAST AT 30-40 MPH AND HAVE THE
POTENTIAL TO PRODUCE RAINFALL RATES OF AN INCH PER HOUR. SINCE THESE
STORMS ARE MOVING WITH LITTLE ACTIVITY BEHIND THEM...FLASHING
FLOODING IS A SECONDARY THREAT. WILL MAINTAIN FLASH FLOOD WATCH
UNTIL 6PM FOR THE MOUNTAINS AND FOOTHILL COUNTIES AND ACROSS THE
PIEDMONT UNTIL MIDNIGHT.

THERE WILL BE A BREAK IN THE RAIN FOR ABOUT 5-7 HOURS BEFORE THE
COLD FRONT PRECIPITATION ENTERS THE AREA TONIGHT. THE RAIN INTENSITY
OF THIS BAND SHOULD NOT POISE ANY HYDRO PROBLEMS LATER TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS OF 330 PM EDT MONDAY...

SHORT RANGE MODELS ARE IN EXCELLENT AGREEMENT THAT THE UPPER LEVEL
SYSTEM SPINNING ACROSS THE OHIO VALLEY TODAY MOVES OVER OUR FORECAST
AREA BY 12Z TUESDAY AND QUICKLY EXITS TOMORROW MORNING. WITH DEEPEST
MOISTURE EAST OUR AREA BY THIS TIME...ONLY A FEW MORNING SHOWERS ARE
POSSIBLE IN THE FAR EAST. DOWNSLOPING WINDS SHOULD ALLOW TEMPS TO
WARM WELL INTO THE 80S...EXCEPT IN THE HIGHER ELEVATIONS.

UNSTABLE CONDITIONS RETURN WEDNESDAY AS LOW LEVEL WINDS BACK
USHERING IN HIGHER DEWPOINTS. THIS...IN COMBINATION WITH A WEAK
SHORT WAVE MOVING THROUGH WV/NE VA WEDNESDAY AFTERNOON ON THE
NORTHERN PERIPHERY OF THE UPPER RIDGE...AND DIFFERENTIAL HEATING MAY
TRIGGER WIDELY SCATTERED STORMS ESPECIALLY IN THE MOUNTAINS.

BETTER CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AS A MORE VIGOROUS
UPPER LEVEL SYSTEM ENTERS LATE IN THE AFTERNOON. THIS FEATURE
GENERATES A SFC LOW THAT MOVES EAST FROM WV TO NRN VA. WHILE BEST
LOW LEVEL CONVERGENCE AND UPPER DYNAMICS WILL BE NORTH OF OUR AREA.
GOOD INSTABILITY AND AN INCREASING LOW LEVEL JET MAY ALLOW A
COMPLEX OF STORMS TO MOVE SOUTH INTO OUR AREA. PLACED HIGHEST
POPS IN THE NORTH CLOSEST TO THE BEST LOW LEVEL CONVERGENCE.

850MB TEMPS SURGING ABV 20C WILL PUSH HIGHS INTO 90S IN THE EAST FOR
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT DEAMPLIFYING THE UPPER
AIR PATTERN THROUGH THE LONG TERM PERIOD. WITH THE AXIS OF THE UPPER
TROF EAST OF THE FORECAST AREA...PERIODIC WAVES WILL MOVE THROUGH
THE NORTHWEST FLOW AND TIMING OF EACH OF THESE WAVE WILL BE
DIFFICULT.  12Z GFS AND 00Z CANADIAN MODEL DEVELOP LIGHT PRECIP WITH
ONE UPPER LEVEL WAVE ON FRIDAY...BUT WITH LIMITED LOW LEVEL
MOISTURE...FEEL MEASURABLE PRECIP WILL BE DIFFICULT. A LARGE SURFACE
HIGH WILL BRING DRY CONDITIONS AND NEAR NORMAL TEMPS THROUGH
MIDDAY SUNDAY.

AS THE HIGH SHIFTS EAST LATE SUNDAY INTO MONDAY...LOW LEVEL MOISTURE
RETURNS AND AN UPPER LEVEL SHORTWAVE FROM THE NORTHWEST APPROACHES.
DEPENDING ON HOW FAST THE MOISTURE RETURNS...PRECIP COULD RETURN
AS EARLY AS SUNDAY AFTERNOON...BUT LEANED TOWARD THE 00Z ECMWF
SOLUTION OF STARTING PRECIPITATION SUNDAY NIGHT AND MONDAY WHEN
BETTER UPPER LEVEL SUPPORT ARRIVES.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 145 PM EDT MONDAY...

APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT WILL
BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON
AND EVENING. PREDOMINANT CEILINGS WILL BE MVFR WITH MOUNTAIN RIDGES
OBSCURED...AND LOCAL IFR CONDITIONS ASSOCIATED WITH THE
THUNDERSTORMS. ONE BAND OF SHOWERS HAS EXITED THE AREA LATE THIS
MORNING...WHILE ANOTHER BAND ENTERS THE MOUNTAINS. IF THE AREA
COULD SEE ANY BREAKS IN THE CLOUDS THIS AFTERNOON...THIS SECOND
BAND OF SHOWER COULD HAVE ROTATION WITHIN THE STRONGER CELLS.
SUPERCELLS COULD PRODUCE AN ISOLATED TORNADO EAST OF THE BLUE
RIDGE...THEN LINE OUT INTO A STRAIGHT LINE WIND THREAT. THIS
SECOND BAND OF SHOWERS WILL BEGIN TO EXIT SW VA/SE WV (BLF/LWB)
AROUND 200P...THE BLUE RIDGE AROUND 500P...AND THEN THE PIEDMONT
BY 800P. THERE WILL THEN BE A 5-7 HOUR WINDOW WITH NO RAIN AND
LOW CLOUDS IN THE AREA BEFORE THE FRONT/COLD POOL PRECIPITATION
MOVES OVER THE REGION. THE AREA WILL SEE AN END TO THE RAIN AND
IMPROVING CONDITIONS AFTER 800A TUESDAY.

HIGH PRESSURE SHOULD FINALLY BRING A RETURN TO VFR BY WEDNESDAY
BEFORE YET ANOTHER FRONT COULD BRING MORE SUB- VFR IN SHRA/TSRA ON
THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
     009>020-022>024-032>035.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ043>047-
     058-059.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001>003-
     018>020.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ004>006.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...PH
NEAR TERM...RCS
SHORT TERM...PH
LONG TERM...PH
AVIATION...RCS
Hazardous weather outlook, Jun 10, 1:07 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT MON JUN 10 2013

NCZ002-003-019-020-VAZ014-016>020-022>024-032>035-111815-
ALLEGHANY NC-SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
207 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL BRING A CHANCE OF STRONG TO SEVERE STORMS
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

NCZ004>006-VAZ043>047-058-059-111815-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
207 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

NCZ001-018-VAZ007-009>013-015-WVZ042>045-111815-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-
SUMMERS-MONROE-GREENBRIER-
207 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL BRING A CHANCE OF STRONG TO SEVERE STORMS
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 10, 1:27 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT MON JUN 10 2013

VAZ014-018-022-023-101900-
MONTGOMERY VA-CRAIG VA-ROANOKE VA-BOTETOURT VA-
227 PM EDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAIG SPRINGS TO
  CHRISTIANSBURG...MOVING TO THE NORTHEAST AT 40 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CATAWBA...
  NEW CASTLE...
  SINKING CREEK...
  BRADSHAW...
  AND GLENVAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3766 7987 3732 8002 3713 8043 3751 8025
TIME...MOT...LOC 1825Z 239DEG 36KT 3746 8026 3714 8040

16
Special weather statement, Jun 10, 1:31 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT MON JUN 10 2013

VAZ014-017-022-101900-
MONTGOMERY VA-ROANOKE VA-FLOYD VA-
231 PM EDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHAWSVILLE TO
  FLOYD...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SALEM CITY...
  PILOT...
  BENT MOUNTAIN...
  COPPER HILL...
  AND SHAWSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3689 8044 3717 8035 3732 8002 3716 8008
      3712 8013 3708 8011 3706 8012 3695 8015
      3695 8017 3694 8018
TIME...MOT...LOC 1829Z 256DEG 26KT 3719 8030 3693 8039

16
Special weather statement, Jun 10, 1:50 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUN 10 2013

VAZ014-017-018-022-023-033-101915-
MONTGOMERY VA-FRANKLIN VA-CRAIG VA-ROANOKE VA-FLOYD VA-BOTETOURT VA-
250 PM EDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ORISKANY TO TERRYS
  FORK...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  CATAWBA...
  SALEM CITY...
  BENT MOUNTAIN...
  AND COPPER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3767 7973 3699 7998 3697 8029 3759 8007
TIME...MOT...LOC 1846Z 259DEG 24KT 3759 8001 3698 8024

16
Special weather statement, Jun 10, 2:08 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON JUN 10 2013

VAZ022-023-034-101945-
BEDFORD VA-ROANOKE VA-BOTETOURT VA-
308 PM EDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FINCASTLE TO
  CLOVERDALE...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  MONTVALE...
  TROUTVILLE...
  THAXTON...
  AND BLUE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3750 7943 3723 7952 3732 7995 3750 7989
TIME...MOT...LOC 1904Z 272DEG 22KT 3747 7986 3734 7991

16
Special weather statement, Jun 10, 2:32 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUN 10 2013

VAZ022-033-034-102015-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
332 PM EDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE RIDGE TO
  ROCKY MOUNT...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  HUDDLESTON...
  BEDFORD CITY...
  MONETA...
  AND VINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3717 7937 3708 7943 3704 7991 3734 7989
      3731 7985 3735 7978 3736 7936
TIME...MOT...LOC 1927Z 265DEG 24KT 3735 7981 3702 7990

16
Special weather statement, Jun 10, 2:39 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT MON JUN 10 2013

VAZ024-035-102015-
AMHERST VA-ROCKBRIDGE VA-
339 PM EDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 415 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATURAL BRIDGE TO
  ARCADIA...MOVING TO THE EAST AT 35 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  GLASGOW...
  ALTO...
  PLEASANT VIEW...
  AND ORONOCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3762 7918 3759 7938 3761 7940 3760 7943
      3762 7945 3759 7946 3756 7944 3753 7950
      3757 7956 3760 7957 3763 7963 3772 7964
      3781 7919
TIME...MOT...LOC 1936Z 261DEG 31KT 3771 7951 3756 7954

16

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
June 10, 2:53 PM EST
Where
Bedford County, 0.39 mi ESE of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.178, -79.623

Thunderstorm winds blew one large tree down across Route 122 near Moneta. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 10, 3:02 PM EST
Where
Bedford County, 3.33 mi NE of Stone Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.219, -79.535

Thunderstorm winds blew one tree down on Rock Cliff Road. Damage values are estimated.

High Wind, Franklin

When
June 10, 3:55 PM EST to 4:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High winds blew a tree down at the intersection of Callaway Road and Ferrum Mountain Road. Another tree was blown down on Foothills Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455852, 455854, 455858.